An update on glucocorticoid-induced osteoporosis

Research output: Contribution to journalArticle

72 Citations (Scopus)

Abstract

In general, bone loss from glucocorticoid treatment occurs rapidly within the first 6 months of therapy. Glucocorticoids alter bone metabolism by multiple pathways; however, the bone loss is greatest in areas rich in trabecular bone. Preventive measures should be initiated early. It is the author's opinion that all subjects initiating treatment with prednisone at 7.5 mg or greater require calcium supplementation (diet plus supplement) at a dose of 1500 mg and vitamin D at a dose of 400 to 800 IU/d. If the patient is going to remain on this dose of glucocorticoid for more than 4 weeks, an antiresorptive agent should be started (e.g., estrogen, bisphosphonate, raloxifene). If a patient has established osteoporosis and is either initiating glucocorticoid therapy or is chronically treated with prednisone at 5 mg d or greater in addition to calcium and vitamin D supplementation, a potent antiresorptive agent (bisphosphonate) should be started. A bone mineral density measurement of either the lumbar spine or the hip may be helpful is assessing an individual's risk of osteoporosis, may improve compliance with treatment, and can be used to monitor the efficacy of the prescribed therapy.22,58,60,66,67 There is no reason to withhold treatment for glucocorticoid-induced bone loss until a bone mass measurement is taken, however. In motivated patients, a weight-bearing and resistance exercise program should be prescribed to help retain muscle strength and prevent depression. If hypercalciuria develops with glucocorticoid use, either thiazide diuretics or sodium restriction may be helpful.66,67 In patients who continue to lose bone or experience fracture's despite antiresorptive therapy while on glucocorticoids, bone-building anabolic agents (e.g., hPTH 1-34 or PTH 1-84) may be available someday soon.

Original languageEnglish (US)
Pages (from-to)235-253
Number of pages19
JournalRheumatic Disease Clinics of North America
Volume27
Issue number1
StatePublished - 2001
Externally publishedYes

Fingerprint

Glucocorticoids
Osteoporosis
Bone and Bones
Bone Density Conservation Agents
Diphosphonates
Prednisone
Vitamin D
Therapeutics
Teriparatide
Calcium
Sodium Chloride Symporter Inhibitors
Hypercalciuria
Anabolic Agents
Resistance Training
Muscle Strength
Parathyroid Hormone
Bone Density
Hip
Estrogens
Spine

ASJC Scopus subject areas

  • Rheumatology

Cite this

An update on glucocorticoid-induced osteoporosis. / Lane, Nancy E.

In: Rheumatic Disease Clinics of North America, Vol. 27, No. 1, 2001, p. 235-253.

Research output: Contribution to journalArticle

@article{2ef0809275674ee0b3bc29e0aec124f2,
title = "An update on glucocorticoid-induced osteoporosis",
abstract = "In general, bone loss from glucocorticoid treatment occurs rapidly within the first 6 months of therapy. Glucocorticoids alter bone metabolism by multiple pathways; however, the bone loss is greatest in areas rich in trabecular bone. Preventive measures should be initiated early. It is the author's opinion that all subjects initiating treatment with prednisone at 7.5 mg or greater require calcium supplementation (diet plus supplement) at a dose of 1500 mg and vitamin D at a dose of 400 to 800 IU/d. If the patient is going to remain on this dose of glucocorticoid for more than 4 weeks, an antiresorptive agent should be started (e.g., estrogen, bisphosphonate, raloxifene). If a patient has established osteoporosis and is either initiating glucocorticoid therapy or is chronically treated with prednisone at 5 mg d or greater in addition to calcium and vitamin D supplementation, a potent antiresorptive agent (bisphosphonate) should be started. A bone mineral density measurement of either the lumbar spine or the hip may be helpful is assessing an individual's risk of osteoporosis, may improve compliance with treatment, and can be used to monitor the efficacy of the prescribed therapy.22,58,60,66,67 There is no reason to withhold treatment for glucocorticoid-induced bone loss until a bone mass measurement is taken, however. In motivated patients, a weight-bearing and resistance exercise program should be prescribed to help retain muscle strength and prevent depression. If hypercalciuria develops with glucocorticoid use, either thiazide diuretics or sodium restriction may be helpful.66,67 In patients who continue to lose bone or experience fracture's despite antiresorptive therapy while on glucocorticoids, bone-building anabolic agents (e.g., hPTH 1-34 or PTH 1-84) may be available someday soon.",
author = "Lane, {Nancy E}",
year = "2001",
language = "English (US)",
volume = "27",
pages = "235--253",
journal = "Rheumatic Disease Clinics of North America",
issn = "0889-857X",
publisher = "W.B. Saunders Ltd",
number = "1",

}

TY - JOUR

T1 - An update on glucocorticoid-induced osteoporosis

AU - Lane, Nancy E

PY - 2001

Y1 - 2001

N2 - In general, bone loss from glucocorticoid treatment occurs rapidly within the first 6 months of therapy. Glucocorticoids alter bone metabolism by multiple pathways; however, the bone loss is greatest in areas rich in trabecular bone. Preventive measures should be initiated early. It is the author's opinion that all subjects initiating treatment with prednisone at 7.5 mg or greater require calcium supplementation (diet plus supplement) at a dose of 1500 mg and vitamin D at a dose of 400 to 800 IU/d. If the patient is going to remain on this dose of glucocorticoid for more than 4 weeks, an antiresorptive agent should be started (e.g., estrogen, bisphosphonate, raloxifene). If a patient has established osteoporosis and is either initiating glucocorticoid therapy or is chronically treated with prednisone at 5 mg d or greater in addition to calcium and vitamin D supplementation, a potent antiresorptive agent (bisphosphonate) should be started. A bone mineral density measurement of either the lumbar spine or the hip may be helpful is assessing an individual's risk of osteoporosis, may improve compliance with treatment, and can be used to monitor the efficacy of the prescribed therapy.22,58,60,66,67 There is no reason to withhold treatment for glucocorticoid-induced bone loss until a bone mass measurement is taken, however. In motivated patients, a weight-bearing and resistance exercise program should be prescribed to help retain muscle strength and prevent depression. If hypercalciuria develops with glucocorticoid use, either thiazide diuretics or sodium restriction may be helpful.66,67 In patients who continue to lose bone or experience fracture's despite antiresorptive therapy while on glucocorticoids, bone-building anabolic agents (e.g., hPTH 1-34 or PTH 1-84) may be available someday soon.

AB - In general, bone loss from glucocorticoid treatment occurs rapidly within the first 6 months of therapy. Glucocorticoids alter bone metabolism by multiple pathways; however, the bone loss is greatest in areas rich in trabecular bone. Preventive measures should be initiated early. It is the author's opinion that all subjects initiating treatment with prednisone at 7.5 mg or greater require calcium supplementation (diet plus supplement) at a dose of 1500 mg and vitamin D at a dose of 400 to 800 IU/d. If the patient is going to remain on this dose of glucocorticoid for more than 4 weeks, an antiresorptive agent should be started (e.g., estrogen, bisphosphonate, raloxifene). If a patient has established osteoporosis and is either initiating glucocorticoid therapy or is chronically treated with prednisone at 5 mg d or greater in addition to calcium and vitamin D supplementation, a potent antiresorptive agent (bisphosphonate) should be started. A bone mineral density measurement of either the lumbar spine or the hip may be helpful is assessing an individual's risk of osteoporosis, may improve compliance with treatment, and can be used to monitor the efficacy of the prescribed therapy.22,58,60,66,67 There is no reason to withhold treatment for glucocorticoid-induced bone loss until a bone mass measurement is taken, however. In motivated patients, a weight-bearing and resistance exercise program should be prescribed to help retain muscle strength and prevent depression. If hypercalciuria develops with glucocorticoid use, either thiazide diuretics or sodium restriction may be helpful.66,67 In patients who continue to lose bone or experience fracture's despite antiresorptive therapy while on glucocorticoids, bone-building anabolic agents (e.g., hPTH 1-34 or PTH 1-84) may be available someday soon.

UR - http://www.scopus.com/inward/record.url?scp=0035085750&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0035085750&partnerID=8YFLogxK

M3 - Article

VL - 27

SP - 235

EP - 253

JO - Rheumatic Disease Clinics of North America

JF - Rheumatic Disease Clinics of North America

SN - 0889-857X

IS - 1

ER -